Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 60, NWS Memphis, TN

July 18, 2013Fayette County, Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 18, 2013, 4:13 PM CDT for Fayette County, Shelby County, Tipton County, Tennessee. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2013, 4:13 PM CDT (21:13 UTC)
Expired
Jul 18, 2013, 7:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 7 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:55 PM CDTFLASH FLOODBartlett, TN6 TO 8 INCHES OF WATER AT THE INTERSECTION OF STAGE AND BARTLETT ROADS
Jul 18, 5:00 PM CDTFLASH FLOODBartlett, TN2 TO 3 FEET OF WATER ON STAGE ROAD IN BARTLETT... CARS STUCK IN WATER
Jul 18, 5:15 PM CDTFLASH FLOOD4 E Downtown Memphis, TN3 TO 4 FEET OF WATER FLOWING AT THE INTERSECTION WALNUT GROVE AND UNION NEAR MIDTOWN MEMPHIS
Jul 18, 5:15 PM CDTFLASH FLOODBartlett, TNWATER IN HOUSES ON RICHFIELD AND SKYLIGHT ROADS
Jul 18, 5:30 PM CDTFLASH FLOOD3 Sse Frayser, TNINTERSECTION OF MACON RD AND JACKSON AVENUE CLOSED DUE TO FLOOD WATERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WGUS54 KMEG 182113
FFWMEG
TNC047-157-167-190015-
/O.NEW.KMEG.FF.W.0060.130718T2113Z-130719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 715 PM CDT

* AT 413 PM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARTLETT...
  COLLIERVILLE...GERMANTOWN...MIDTOWN MEMPHIS...MILLINGTON...CORDOVA
  AND T O FULLER STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR CORONEE LAKE...SUNK LAKE AND
  THE CHUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3503 9023 3504 9020 3512 9017 3513 9007
      3519 9012 3521 9007 3525 9010 3552 8995
      3553 8990 3557 8989 3560 8977 3564 8975
      3544 8947 3540 8947 3540 8942 3500 8921
      3500 9025

$$
1 follow-up statement
202 
WGUS74 KMEG 190012
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT THU JUL 18 2013

TNC047-157-167-190023-
/O.EXP.KMEG.FF.W.0060.000000T0000Z-130719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-FAYETTE TN-TIPTON TN-
712 PM CDT THU JUL 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT FOR TIPTON...
FAYETTE AND SHELBY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3503 9023 3504 9020 3512 9017 3513 9007
      3519 9012 3521 9007 3525 9010 3552 8995
      3553 8990 3557 8989 3560 8977 3564 8975
      3544 8947 3540 8947 3540 8942 3500 8921
      3500 9025

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:29 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 18, 3:29 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT THU JUL 18 2013

.DISCUSSION...

GOOD MODEL AGREEMENT THROUGH THE WEEKEND...ALLOWING FOR BETTER
THAN AVERAGE FORECAST CONFIDENCE. A LARGE ENLONGATED RIDGE TO THE
NORTH WITH A SHORTWAVE MOVING ODDLY EAST TO WEST UNDER THE RIDGE
THIS AFTERNOON PRODUCING THUNDERSTORMS AND SHOWERS ACROSS THE
REGION. THESE STORMS HAVE HAD VERY HEAVY RAINFALL AND LOTS OF
FREQUENT LIGHTNING. SEVERE THREAT IS MINIMAL...THOUGH GUSTY WINDS
WITH WET MICROBURSTS WILL BE POSSIBLE THROUGH THE EARLY EVENING.
THESE STORMS WILL DISSIPATE AS THE EVENING CONTINUES...ENDING MOST
LIKELY BY OR SHORTLY AFTER MIDNIGHT.

USED A SOLID MODEL BLEND AS THE NAM/GFS/EURO ALL PRETTY MUCH
LOOKED THE SAME THROUGH SUNDAY. RIDGING PUSHES EAST AND WEAKENS
WITH TROUGH DIGGING INTO THE UPPER MS VALLEY AND THE GREAT LAKES
FRIDAY INTO SATURDAY. WE LOSE UPPER LEVEL FORCING TOMORROW AS
OPPOSED TO TODAY...BELIEVE THAT THE COVERAGE FOR SHOWERS AND
THUNDERSTORMS WILL BE MUCH LESSER AND WILL HOLD THE COVERAGE TO
ISOLATED WORDING. FRONT WILL START TO DROP INTO THE REGION ON
SATURDAY AND LINGER INTO SUNDAY WITH DECENT RAINFALL CHANCES EACH
DAY.

FRONT LOOKS TO LINGER THROUGH THE EARLY PORTIONS OF THE
WEEK...WITH SOME RAIN CHANCES EACH DAY.

-ABS

&&

.AVIATION...

18Z TAF CYCLE (18/18Z-19/18Z)

NUMEROUS SHOWERS HAVE POPPED UP ACROSS THE MIDSOUTH AT THIS TIME.
EXPECT DEVELOPMENT UNTIL AROUND 8 PM. THUNDERSTORMS TO MOVE
GENERALLY WEST SOUTHWEST ONCE THEY GET GOING. DOWNBURSTS WILL
ACCOMPANY SOME OF THESE STORMS ALONG WITH SMALL HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  94  74  92 /  20  20  20  50
MKL  72  92  72  92 /  20  20  20  50
JBR  74  94  73  93 /  20  20  20  50
TUP  73  92  72  92 /  20  40  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 18, 3:39 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU JUL 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO THE EVENING HOURS. MAIN THREATS WILL BE DAMAGING MICROBURST
WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL DAMAGE...HEAVY RAINFALL
AMOUNTS AND ANY FLOODING AS SOON AS POSSIBLE.

ABS

In the hours before

Special weather statement, Jul 18, 2:35 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT THU JUL 18 2013

MSZ007-182000-
TUNICA MS-
235 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTHEAST OF NORTH TUNICA AT 235 PM CDT...MOVING SOUTHWEST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORSESHOE LAKE.

&&

LAT...LON 3484 9027 3478 9021 3461 9037 3471 9050
TIME...MOT...LOC 1935Z 056DEG 14KT 3477 9031
Special weather statement, Jul 18, 2:38 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT THU JUL 18 2013

TNZ020-051-052-182015-
CROCKETT TN-GIBSON TN-MADISON TN-
238 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF FAIRVIEW AT 238 PM CDT...MOVING WEST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...GIBSON AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3568 8907 3570 8910 3584 8914 3587 8884
      3577 8879
TIME...MOT...LOC 1938Z 078DEG 24KT 3581 8888
Local storm report, Jul 18, 3:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BROWNSVILLE             35.59N 89.25W
07/18/2013                   HAYWOOD            TN   TRAINED SPOTTER

            REPORTS OF DOWNED TREES AND POWERLINES IN BROWNSVILLE...
            ESTIMATED WIND GUST OF 70 MPH

&&

JPM
Special weather statement, Jul 18, 3:47 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU JUL 18 2013

TNZ088-089-182130-
SHELBY TN-FAYETTE TN-
347 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM IS PRODUCING STRONG WINDS AT LEAST 40 MPH WELL
AHEAD OF THE CORE OF THE STORMS WHICH WAS LOCATED 20 MILES NORTH
OF SOMERVILLE AT 347 PM CDT...MOVING SOUTHWEST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM AS IT APPROACHES.

PEOPLE IN FAYETTE AND SHELBY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3511 8926 3514 8974 3538 8974 3539 8965
      3538 8963 3540 8960 3541 8951 3539 8919
TIME...MOT...LOC 2047Z 032DEG 31KT 3531 8950
Local storm report, Jul 18, 3:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
07/18/2013                   TUNICA             MS   EMERGENCY MNGR

            REPORTS OF TREES AND POWERLINES DOWN IN THE CITY OF
            TUNICA

&&

JPM
Local storm report, Jul 18, 3:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     BROWNSVILLE             35.59N 89.25W
07/18/2013                   HAYWOOD            TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREES AND POWERLINES DOWN BETWEEN
            HIGHWAY 70 AND 76... NUMEROUS ROADS BLOCKED WITH DEBRIS

&&

JPM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:36 PM CDTSpecial Weather StatementMEGWeakley24 min
Jul 18, 2:38 PM CDTSpecial Weather StatementMEGCrockett37 min
Jul 18, 3:13 PM CDTSevere Thunderstorm WarningMEGHaywood47 min
Jul 18, 3:33 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton27 min
Jul 18, 3:47 PM CDTSpecial Weather StatementMEGFayette43 min
Jul 18, 3:54 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton36 min
Jul 18, 4:32 PM CDTSpecial Weather StatementMEGShelby28 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.